Alert archive / Maryland / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 71, NWS Baltimore/Washington

June 29, 2005Frederick County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 29, 2005, 5:51 PM EDT for Frederick County, Maryland. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 2005, 5:51 PM EDT (21:51 UTC)
Expired
Jun 29, 2005, 6:31 PM EDT
In force
40 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Frederick County, MD

The radar

The Sterling radar (KLWX), 56 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:10 PM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 29, 3:10 PM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
310 PM EDT WED JUN 29 2005

.SHORT TERM (TNGT AND THU)...
THE SHORT TERM FORECAST WILL STILL BE DOMINATED BY THE TROPICAL
AIRMASS THAT HAS BEEN IN PLACE FOR THE LAST SEVERAL DAYS.

SHOWERS AND THUNDERSTORMS HAVE BEEN RELATIVELY SLOW TO DEVELOP THIS
AFTERNOON...BUT THE 88D IS NOW SHOWING SOME SHOWING SOME ACTIVITY
WEST OF THE BLUE RIDGE MOUNTAINS. THUNDERSTORMS THAT DEVELOP WILL
ONCE AGAIN BE HEAVY RAINFALL PRODUCERS. ACTIVITY MAY NOT NECESSARILY
BE DIURNAL IN NATURE...AS A SHORTWAVE IS PROGGED TO MOVE EAST IN THE
MID LEVEL FLOW OVERNIGHT. POPS WILL CONTINUE INTO THE OVERNIGHT
HOURS.

SHORTWAVE IS PROGGED TO COME THROUGH OVERNIGHT WITH AN ASSOCIATED
TROUGH. THIS TROUGH LINGERS OVER THE EASTERN PORTION OF THE CWFA
THROUGH TOMORROW. AT THE SURFACE...A WEAK TROUGH IN PLACE THIS
AFTERNOON STILL LINGERS THROUGH THE DAY TOMORROW. THUNDERSTORMS THAT
ARE EXPECTED TO DEVELOP TOMORROW...WILL STILL BE LOCALLY HEAVY
RAINFALL PRODUCERS.

TEMPERATURE GUIDANCE STILL IS PRETTY CLOSE...BUT THE MET NOW LOOKS
TO BE TRENDING A LITTLE BETTER THAN THE MAV GUIDANCE. A FEW MORE
BREAKS IN THE CLOUDS ARE EXPECTED TOMORROW...AND TEMPERATURES SHOULD
BE SLIGHTLY WARMER. THE GUIDANCE SEEMS TO HAVE A GOOD GRASP ON
THIS...AND WILL TAKE A COMPROMISE.

&&

.LONG TERM (THU NGT THROUGH WED)...

THU NIGHT ANY LINGERING DIURNALLY-CONVECTION WILL BE END BY
MIDNIGHT...OTHERWISE IT WILL BE ANOTHER WARM MUGGY NIGHT.

BY FRIDAY...THE COLD FRONT IN THE MIDWEST WILL BE PUSH EAST TOWARD
THE CWA. LOOK FOR A LEE TROUGH TO FORM FRI MORNING. CLOUD COVER ON
FRI AM COULD BE QUITE EXTENSIVE...BUT INTENSE PEAK JUNE SUN WILL
BREAK UP CLDS BY 15Z. AS THE CLDS BREAK DAYTIME TEMPS WILL RISE
QUICKLY WITH L90S IN THE METRO DC/BATL AREA. THERE COULD BE A FEW
SHOWERS POPING FRI MORNING...BUT THEYD BE FEW AND FAR BETWEEN.

AS THE COLD FRNT APPORACHES FRI AFTERNOON...EXPECT A CONVECTIVE BAND
TO FORM JUST TO OUR WEST AND OUT AHEAD OF THE MAIN FRONT. THIS BAND
WILL CROSS THE REGION FRI AFTN. 12Z MDL SOUNDINGS SUGGEST ML-CAPES
WILL BE AT LEAST 1500...POSSIBLY CLOSER TO 2000 J/KG. AGREE WITH SPC
ASSESMENT OF A SLIGHT RISK ON DAY 3 (FRI) FOR SEVERE WEATHER.

AFTER THE CONVECTIVE BAND MOVES EAST OF THE AREA LATE FRI...THE
FRONT WILL PUSH ACROSS THE CWA FRI NIGHT. I LEFT A CHANCE FOR PRECIP
IN THE FORECAST FOR FRI NIGHT THROUGH 06Z...GRADUALLY TAPERING OFF
THE POPS BELOW SLGT CHC BY 12Z ON SAT.

FOR THE UPCOMING HOLDIAY WEEKEND...IT IS LOOKING REALLY NICE. HIGH
PRES TO BUILD OVER THE AREA SAT AND LAST THROUGH MON. EXPECT DRY
CONDITIONS...LESS HUMID AND WITH SEASONABLE TEMPS. ON THE MON...THE
4TH OF JULY...THE NEW 12Z GFS TRYS TO INCREAES HUMIDITIES ACROSS THE
REGION ON MON AS THE CENTER OF THE SFC HIGH SLIDES OFF THE EAST
COAST. PWATS WOULD INCREASE ABOVE 1 INCH ON MON...BUT DO NOT BUY
THIS SOLN AS THERE IS STILL PLENY OF RIDGING AND DRY AIR OVER THE
MID-ATLC ON MON TO KEEP IT COMFORTABLY DRY THROUGHOUT THE HOLIDAY
DAY AND EVENING.

FOR TUE AND WED...THE HIGH MOVES FURTHER OFF THE COAST ALLOWING MORE
HUMID AIR TO ONCE AGAIN OVERSPREAD THE REGION ON TUE AND CONT ON
WED. DAYTIME TEMPS SHOULD INCH UP EACH DAY TUE AND WED. PUT IN A
SILENT 20 POP FOR WED...MAINLY FOR DIURNALLY-DRIVEN AFTN/EVNG PRECIP.

&&

.AVIATION...
VFR/MVFR CONDITIONS EXIST IN THE TERMINALS THIS AFTERNOON. TERMINAL
SITES WILL ONCE AGAIN BE AFFECTED BY AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS. THE STORMS WILL BE HEAVY RAINFALL PRODUCERS...SO
VSBYS WILL BE REDUCED TO 1 TO 2 MILES IN HEAVY RAINFALL. COVERAGE OF
STORMS WILL DECREASE WITH HEATING...HOWEVER WITH A MID LEVEL
SHORTWAVE MOVING THROUGH...SOME SHOWER ACTIVITY COULD LINGER INTO
THE OVERNIGHT HOURS. LIGHT FOG WILL ALSO BE A PROBLEM AT MOST
TERMINAL SITES...MRB AND CHO MAY EXPERIENCE VSBY VALUES IN THE 1 TO
2 MILE RANGE RIGHT BEFORE SUNRISE.

&&

.MARINE...WINDS ON THE UPPER BAY HAVE BEEN FLUCTUATING ALL
DAY...FLIRTING WITH SCA CONDITIONS. IN THE LAST FEW HOURS...THE
WINDS HAVE COME UP AGAIN...AND WILL RAISE THE SCA FOR THE ENTIRE BAY
OVERNIGHT. SOUTHERLY WINDS WILL ONCE AGAIN CHANNEL UP THE BAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ530>534 UNTIL 6 AM THURSDAY.
&&

SHORT TERM/AVIATION/MARINE...LISTEMAA
LONG TERM...SMZ
Hazardous weather outlook, Jun 29, 11:04 AM EDT, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1104 AM EDT WED JUN 29 2005

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-301515-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
1104 AM EDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING. ANY SEVERE THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 60 MPH AND TORRENTIAL RAINFALL. DUE TO
THE SLOW MOVEMENT OF THE THUNDERSTORMS...FLASH FLOODING WILL ALSO
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL ONCE AGAIN DEVELOP THURSDAY AND FRIDAY...
MAINLY DURING THE AFTERNOON. ONCE AGAIN THESE STORMS MAY PRODUCE
LOCALIZED FLOODING. A MORE ORGANIZED AREA OF THUNDERSTORMS MAY
DEVELOP FRIDAY AS A COLD FRONT MOVES THROUGH THE MID ATLANTIC
STATES. IT IS POSSIBLE THAT SEVERE THUNDERSTORMS MAY OCCUR
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jun 29, 2:17 PM EDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
217 PM EDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     BUTLER                  39.54N 76.73W
06/28/2005                   BALTIMORE          MD   EMERGENCY MNGR

            TREES DOWNED. ADDITIONAL TREES DOWN IN CENTRAL AND
            SOUTHERN BALTIMORE COUNTY.

&&

MANNING
Local storm report, Jun 29, 3:59 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
359 PM EDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     WEST FRIENDSHIP         39.30N 76.95W
06/28/2005                   HOWARD             MD   EMERGENCY MNGR

            TREES DOWN IN WESTERN HOWARD COUNTY.

&&

MANNING

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 5:23 PM EDTSpecial Marine WarningLWX2 hr
Jun 29, 6:43 PM EDTSpecial Marine WarningLWX92 min
Jun 29, 6:53 PM EDTSpecial Marine WarningLWX97 min
Jun 29, 7:31 PM EDTSevere Thunderstorm WarningLWXLoudoun29 min
Jun 29, 6:45 PM EDTSevere Thunderstorm WarningLWXMontgomery50 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.